Newspaper article The Journal (Newcastle, England)

Grandma Warns on Effects of Tablets

Newspaper article The Journal (Newcastle, England)

Grandma Warns on Effects of Tablets

Article excerpt

Byline: By Megan Bolam

When Audrey Dixon was prescribed tranquillisers after a bout of post-natal depression more than 30 years ago, she had no idea she would become addicted to them. Megan Bolam spoke to the mother-of-six about her experience with the drugs.

A Tyneside grandmother last night warned of the dangers of becoming addicted to anti-depressants, claiming more than 30 years on medication has left her handicapped.

Audrey Dixon, 59, was first prescribed the tranquilliser Benzodiazepine after suffering a minor bout of post-natal depression at the age of 21.

Faced with caring for three children aged under four and mounting financial pressures, Mrs Dixon said she visited her doctor complaining she was tired and stressed out. At the time she was hesitant to take the tranquilliser but says she was assured it would help her to sleep, enabling her to take better care of her children.

Now, after 30 years of tranquillisers mixed with a variety of anti-depressants, the mother-of-six says the drugs have left her physically and mentally handicapped.

Over the years Mrs Dixon's health has deteriorated and she has suffered a host of problems including panic attacks, muscle weakness, mood swings, bowel problems, nausea and severe pelvic pain.

Her condition has left her unable to leave her home for the past 10 years and watch her children and 20 grandchildren growing up.

She is now warning others of the dangers of becoming addicted to prescription drugs such as the new anti-depressants Selective Serotonin Re-uptake Inhibitors (SSRIs) saying the side effects may not be known until it is too late.

Mrs Dixon said: "When I went to see the doctor when I was 21 I was worn out and I felt isolated but I don't think I had depression.

"But I was given the tranquillisers and they did work for me at the time and it wasn't until years later I started to suffer from the side effects of the drugs.

"I would constantly go to the doctors, but it seemed as though they never looked any further than drugs and would just continue to increase my dosage or give me anti-depressants. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.